Alert archive / Georgia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 27, NWS Columbia, SC

April 23, 2025Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Apr 23, 2025, 2:02 PM EDT for Burke County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2025, 2:02 PM EDT (18:02 UTC)
Expired
Apr 23, 2025, 2:45 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 109 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:29 PM EDTTSTM WND DMG6 Se Vidette, GABurke County Dispatch reported tree down on Rosier Rd in between Highways 305 and 56.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2025-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2025-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS52 KCAE 231802
SVRCAE
GAC033-231845-
/O.NEW.KCAE.SV.W.0027.250423T1802Z-250423T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
202 PM EDT Wed Apr 23 2025

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Burke County in east central Georgia...

* Until 245 PM EDT.

* At 202 PM EDT, a severe thunderstorm was located 7 miles south of
  Gough, or 8 miles east of Louisville, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Di-Lane Wildlife Management Area, Gough, Vidette, Burke County
  Airport, Waynesboro, Magruder, and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3285 8231 3293 8227 3303 8229 3308 8229
      3309 8228 3312 8192 3294 8191 3292 8196
      3292 8208 3288 8213 3285 8213
TIME...MOT...LOC 1802Z 268DEG 14KT 3298 8225 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
2 follow-up statements
582 
WWUS52 KCAE 231819
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
219 PM EDT Wed Apr 23 2025

GAC033-231845-
/O.CON.KCAE.SV.W.0027.000000T0000Z-250423T1845Z/
Burke GA-
219 PM EDT Wed Apr 23 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHWESTERN BURKE COUNTY...

At 218 PM EDT, a severe thunderstorm was located 8 miles south of
Gough, or 10 miles east of Louisville, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
Di-Lane Wildlife Management Area, Gough, Vidette, Burke County
Airport, Waynesboro, Magruder, and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3285 8231 3293 8227 3303 8229 3308 8229
      3309 8228 3312 8192 3294 8191 3292 8196
      3292 8208 3288 8213 3285 8213
TIME...MOT...LOC 1818Z 272DEG 10KT 3298 8221 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
192 
WWUS52 KCAE 231843
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
243 PM EDT Wed Apr 23 2025

GAC033-231852-
/O.EXP.KCAE.SV.W.0027.000000T0000Z-250423T1845Z/
Burke GA-
243 PM EDT Wed Apr 23 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BURKE COUNTY WILL
EXPIRE AT 245 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. The warning has 
been reissued for this storm!

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Burke County until 330pm!

LAT...LON 3285 8231 3293 8227 3303 8229 3308 8229
      3309 8228 3312 8192 3294 8191 3292 8196
      3292 8208 3288 8213 3285 8213
TIME...MOT...LOC 1842Z 268DEG 14KT 3298 8211 

$$

PL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 10:36 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 23, 10:36 AM EDT, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
1036 AM EDT Wed Apr 23 2025

.SYNOPSIS...
A front will stall out across the area for the mid to late week
period, bringing possible rain chances each day into this
weekend. Temperatures will remain above normal, though not as
hot as the past several days. Another cold front is forecast to
push through the area on Saturday with more benign weather
expected early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Diurnally driven showers and thunderstorms expected this afternoon
into evening associated with a stationary front.

Morning convection continues to move through the northern half
of the forecast area, driven by a weak shortwave evident on WV
imagery and in the MRMS reflectivity data. Overall the current
environment is fairly stable with quite a bit of cloud cover and
little if any SBCAPE but mesoanalysis shows MUCAPE around 500
J/kg which supports the few lightning strikes observed earlier
with the convection moving through this morning. The atmosphere
is relatively moist with PWATs around 1.1 to 1.3 inches with
some slight moisture advection expected through the day. Wind
shear is weak, less than 25 knots so not really expected much in
the way of organized convection. Temperatures have been a bit
slower to warm due to cloud cover but some breaks in the clouds
should allow temperatures to rise through the 70s and max out in
the lower to mid 80s in the southeast Midlands with upper 70s
across the northern and western Midlands where more clouds are
present. It is important to note in the satellite data a
boundary that is nearly stationary extending from near ATL
through the western Midlands to near CAE and latest radar
analysis shows some new convection developing along it.

For this afternoon, as the atmosphere destabilizes with HREF
data suggesting SBCAPE values around 1000-1500 J/kg and
generally weak wind shear, the stationary bounday and the sea
breeze look to be the main features for convection with some
late afternoon weak shortwave energy adding some additional
forcing which should result in scattered convection across the
area, with numerous storms likely along the sea breeze. Severe
threat is non-zero but appears to be low with weak shear and
modest instability but damaging winds and isolated large hail
would be possible with the strongest storms. SPC continues to
highlight the area in a marginal risk of severe weather.

Lows tonight will continue to be mild in the low 60s, and any
lingering outflow boundaries may serve as an initiation point
for overnight showers or an isolated thunderstorm so will hold
on to some low pops through the night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Key Message(s):

- Diurnal shower/storm chances are expected again Thursday and
  Friday afternoon as stalled front remains in the CWA before
  lifting north Friday.

- High temperatures may be limited by convection but should
  remain above average.

Thursday and Thursday Night: Little has changed for the
thunderstorm outlook Thursday afternoon and evening as the
diffuse cold front should remain stalled in the CWA and another
embedded shortwave is expected to move into the region by the
evening. Depending on CI timing and some possible showers/weak
storms in the morning hours, temperatures could trend a little
cooler but overall, temperatures in the upper 70s to lower 80s
are expected. Scattered to numerous showers and storms should
fire again heading into the afternoon as greater moisture is
realized with PWAT's nearing 1.4-1.5" with easterly to
southeasterly onshore winds. Lingering outflow boundaries from
the previous days convection, the stalled frontal boundary, and
the potential sea breeze during the evening should serve as the
focal points for these storms where both the HRRR and
experimental RRFS depict between 1000-1800 J/kg of SBCAPE
developing. The greater storm coverage may be toward the
northern FA where the upper shortwave is expected to pass but
overall storm intensity expectations remains largely unchanged.

Deep layer shear continues to be a limiting factor but around
20-25 kts of 0-6km Bulk Shear may be enough for a couple more
organized clusters in this strong pulse environment, though
widespread severe weather is not expected. High atmospheric
moisture and slow storm motion makes heavy rain the leading
hazard but frequent lightning should also be expected in these
storms. Any more robust updraft that forms could lead to small
hail and strong wind gusts. This activity then likely wanes
overnight with lows into the low 60s.

Friday and Friday Night: Guidance suggests the lingering
frontal boundary should start to lift north ahead of Saturdays
more robust cold front, but as this happens, winds shift out of
the southeast to south, keeping plenty of moisture in the region
and bringing above normal afternoon high temperatures in the
low to mid 80s. Moisture may not be as deep as Thursday with
medium range and global models depicting PWAT's near 1.15-1.30",
but surface dew points should still be in the mid 60s. Despite
the retreating front, a more pronounced shortwave trough nears
the region during the afternoon and evening, likely supplying
sufficient lift for another afternoon of scattered showers and
thunderstorms as thermodynamic profiles remain conducive for
convection. LREF ensemble mean MUCAPE values are between
700-1200 J/kg with mean 0-500 mb shear around 15-25 kts. Some
forecast soundings do show potential for some drier air in the
700-500 mb layer that could reduce overall coverage but still,
another afternoon and evening of scattered showers and pulse
storms is expected with a couple storms potentially being on the
stronger side. Some isolated showers may linger into the
overnight before a cold front moves in Saturday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Key Message(s):

- More robust cold front moves in Saturday with another chance
  of showers and possible thunderstorms.

- Temperatures look to remain above normal to start the weekend
  before possibly cooling slightly behind the front.

As advertised, a more pronounced cold front is expected to move
into the FA Saturday with the EC ensemble and GEFS members
being in fairly good agreement with this moving in during the
afternoon/evening as PWAT's near 160-170 percent of normal are
expected with above average temperatures. Around 60-70% of the
EC ensemble members show MUCAPE over 1000 J/kg but a look at
NAFES mean 500mb and 700mb wind speeds shows around 20-25 kts of
flow at each level and a lack of a robust LLJ. Current thinking
is this front will bring a more cohesive area of showers and
possible strong storms across the FA Saturday afternoon and
evening, but the severe risk at this time appears a bit limited
due to a lack of organizing shear. This continues to be worth
keeping an eye on as CIPS and CSU ML guidance has maintained
their potential signal for strong to severe storms the past
couple runs, especially if we see an increase in shear. After
this, NAFES PWAT values near average with high pressure sliding
into the region, bringing calmer weather. Temperatures behind
Saturdays front may be closer to normal before rising back above
normal into early next week.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Occasional restrictions possible in showers and thunderstorms
through the valid TAF period.

SCT-BKN high clouds through the period with SCT-BKN clouds 4-6k
ft MSL through the period. Confidence in CIG restrictions this
morning is low. SCT -SHRA/-TSRA expected to redevelop through
the day, but timing remains a question, so maintained PROB30 for
a few hours this afternoon. Restrictions will be possible with
the stronger storms. Rainfall chances decrease somewhat
overnight tonight. Winds remain light and variable through the
period, though some erratic gustiness is possible within
-SHRA/-TSRA.

EXTENDED AVIATION OUTLOOK...A front will stall over the region
this week leading to convection and occasional restrictions
through Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

In the hours before

Special weather statement, Apr 23, 1:47 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
147 PM EDT Wed Apr 23 2025

SCZ025-026-030-231830-
Aiken SC-Saluda SC-Edgefield SC-
147 PM EDT Wed Apr 23 2025

...A strong thunderstorm will impact portions of central Edgefield,
south central Saluda and northwestern Aiken Counties through 230 PM
EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Edgefield, Johnston, Aiken Municipal Airport, Trenton, Belvedere,
Edgefield County Airport, Vaucluse, Edgefield Federal Correction
Institution, Murphy Village, Graniteville, North Augusta, and
Clearwater.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 3 and 24.
 Interstate 520 in South Carolina between mile markers 20 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3351 8195 3368 8207 3389 8183 3364 8160
TIME...MOT...LOC 1747Z 237DEG 9KT 3365 8194

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PL
Special weather statement, Apr 23, 1:48 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
148 PM EDT Wed Apr 23 2025

SCZ035-231830-
Barnwell SC-
148 PM EDT Wed Apr 23 2025

...A strong thunderstorm will impact portions of southeastern
Barnwell County through 230 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barnwell, Kline, Snelling, Barnwell County Airport, and Hilda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3313 8142 3315 8153 3327 8153 3334 8122
      3321 8122 3316 8123 3312 8119 3312 8124
      3311 8126 3311 8138
TIME...MOT...LOC 1747Z 263DEG 7KT 3321 8146

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:42 PM EDTSevere Thunderstorm WarningCAEBurke48 min
Apr 23, 3:49 PM EDTAreal Flood AdvisoryCAEColumbia, Richmond56 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.